Indiana, 2003

Flash Flooding and Hail in Indiana, May 9, 2003

May 9, 2003 · NWS LMK · 17 events in 6 counties and zones

14 hail, 2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 9, 1:55 AM EST, 11 hours 50 minutes earlier.

Area forecast discussion, May 9, 1:55 AM EST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 AM EDT FRI MAY 9 2003

PRECIPITATION HAS ENDED MOST OF CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA. WARM FRONT MOVING NORTH OUT OF KENTUCKY INTO INDIANA AND
SOUTHERN OHIO. RADAR SCREEN CLEAR AT THE MOMENT.

STRONG SHORT WAVE OVER NORTHERN PLAINS MOVING NORTHEAST EARLY THIS
FRIDAY MORNING. IN ITS WAKE WILL BE SOUTHWESTERLY FLOW ALOFT AND
SUMMERLIKE AIR OVER LOWER OHIO VALLEY. WITH FAIR AMOUNT OF SUN TODAY
AND BRISK SOUTHWEST WIND...EXPECT WARMING WELL INTO THE 80S WITH DEW
POINTS NEAR 70 DEGREES. SO DESPITE ABSENCE OF STRONG SHORT WAVES OR
SURFACE FEATURES...MOIST AND VERY UNSTABLE ATMOSPHERE WILL PRODUCE
SCATTERED THUNDERSTORMS TODAY...TONIGHT AND SATURDAY.

NEXT THREAT OF ORGANIZED SEVERE WEATHER WILL COME AS STRONG TROUGH
EMERGES OUT OF SOUTHWEST UNITED STATES. THIS AND ASSOCIATED JET
ENERGY WILL PUSH COLD FRONT TOWARD AND INTO KENTUCKY SATURDAY
EVENING AND SATURDAY NIGHT.

PASSAGE OF THIS TROUGH INTO GREAT LAKES REGION AND OF THE STRONG
COLD FRONT TO THE EAST AND SOUTH SUNDAY WILL BRING COOLER AND MUCH
DRIER AIR FOR A RUN INTO MIDWEEK.

.LMK...NONE.

REITMEYER
Hazardous weather outlook, May 9, 11:30 AM EST, 2 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER
INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE
BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE,
ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED
STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD
ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS
LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH
THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT
SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SMALLCOMB

The radar

The Louisville radar (KLVX), 65 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 9, 1:45 PM EST
Where
Washington County, Becks Mill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -86.150

Hail, Orange

When
May 9, 2:00 PM EST
Where
Orange County, Chambersburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -86.383

Hail, Washington

When
May 9, 2:23 PM EST
Where
Washington County, Rosebud
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -86.217

Hail, Washington

When
May 9, 2:30 PM EST
Where
Washington County, New Pekin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -86.017

Hail, Dubois

When
May 9, 2:30 PM EST to 2:35 PM EST
Where
Dubois County, 4 mi N of Ireland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -87.000

Hail, Dubois

When
May 9, 2:44 PM EST
Where
Dubois County, Jasper
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.400, -86.933

Hail, Dubois

When
May 9, 2:49 PM EST
Where
Dubois County, Jasper
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -86.933

Hail, Dubois

When
May 9, 2:54 PM EST
Where
Dubois County, Jasper
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
38.400, -86.933

Hail, Clark

When
May 9, 3:00 PM EST
Where
Clark County, Memphis
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.483, -85.767

Hail, Clark

When
May 9, 3:05 PM EST
Where
Clark County, 1 mi N of Charlestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -85.667

Hail, Clark

When
May 9, 3:10 PM EST
Where
Clark County, Charlestown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -85.667

Hail, Clark

When
May 9, 3:20 PM EST
Where
Clark County, Charlestown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -85.667

Thunderstorm Wind, Crawford

When
May 9, 3:55 PM EST
Where
Crawford County, 1 mi W of Wickliffe
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.367, -86.650

Trees were downed.

Hail, Crawford

When
May 9, 4:05 PM EST
Where
Crawford County, Marengo
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
38.367, -86.350

Hail, Harrison

When
May 9, 4:25 PM EST
Where
Harrison County, Palmyra
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -86.117

Flash Flood, Crawford

When
May 9, 4:30 PM EST to 5:20 PM EST
Where
Crawford County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Flood waters covered numerous roads in English, Brownstown, and Cloverleaf. Some roads were impassable.

Flash Flood, Orange

When
May 9, 5:00 PM EST to 5:20 PM EST
Where
Orange County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Flood waters covered roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354977, 5354978, 5354979, 5354980, 5354981, 5354982, 5354983, 5354984, 5354985, 5354986, 5354988, 5354987, 5354989, 5354990, 5354991, 5354992, 5354993.